Increased risk of extrapyramidal side-effect treatment associated with atypical antipsychotic polytherapy
Article first published online: 20 JUL 2005
Acta Psychiatrica Scandinavica
Volume 113, Issue 2, pages 135–141, February 2006
How to Cite
Carnahan, R. M., Lund, B. C., Perry, P. J. and Chrischilles, E. A. (2006), Increased risk of extrapyramidal side-effect treatment associated with atypical antipsychotic polytherapy. Acta Psychiatrica Scandinavica, 113: 135–141. doi: 10.1111/j.1600-0447.2005.00589.x
- Issue published online: 20 JUL 2005
- Article first published online: 20 JUL 2005
- Accepted for publication June 13, 2005
- antipsychotic agents;
- basal ganglia diseases;
- cholinergic antagonists;
Objective: To determine whether atypical antipsychotic polytherapy is a risk factor for drug treatment for extrapyramidal side-effects (anti-EPS drugs) and whether the risk is attributable to antipsychotic dose.
Method: We studied Iowa Medicaid beneficiaries aged 18–64 years with an active atypical and no conventional antipsychotic on January 1, 2001. The association of atypical antipsychotic polytherapy with anti-EPS drug treatment was determined. Multiple logistic regression was utilized to adjust for covariates in two models, the first adjusting for age, sex and the specific antipsychotic(s) prescribed, and the second also adjusting for doses.
Results: Among 4400 patients, the unadjusted odds of anti-EPS treatment were increased two-fold with polytherapy. Polytherapy remained a risk factor in the first model (OR 1.5, 95% CI 1.1–2.0), but not after adjusting for doses (OR 1.0, 95% CI 0.7–1.4).
Conclusion: Atypical antipsychotic polytherapy is a risk factor for anti-EPS drug treatment, apparently because of higher cumulative doses.